Kansas, 2021

Hail and Damaging Wind in Kansas, August 11, 2021

August 11, 2021 · NWS GLD · 2 events in 1 county or zone

During the evening hours, discrete supercell thunderstorms developed across Southwest Kansas. One storm in particular developed over southern Wichita County, producing thunderstorm wind gusts up to 100 mph that caused near zero visibility due to blowing dust and damage to a power pole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, discrete supercell thunderstorms developed across Southwest Kansas. One storm in particular developed over southern Wichita County, producing thunderstorm wind gusts up to 100 mph that caused near zero visibility due to blowing dust and damage to a power pole. Nickel sized hail was also observed with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 5:51 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 11, 5:51 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Wed Aug 11 2021

.SHORT TERM...(This evening through Friday night)
Issued at 226 PM MDT Wed Aug 11 2021

Across the Tri State region this afternoon, skies are mainly sunny
except for a lingering high thin veil of smoke. A front has sagged
south of the area, allow for high pressure and east-northeasterly
flow to spread over the area. Some gusts over 20 mph at times, with
area temperatures ranging in the lower to mid 90s.

The latest RAP40 500 mb analysis and water vapor loop do show a
persistent northwest flow over the area, with upper ridges on each
coast, and a broad trough/low over the central portion of the
country into Canada.

For the remainder of the afternoon into tonight, as with the past
several days, the hot temps will persist into sunset before slowly
dissipating late. The aforementioned front/boundary currently
sitting south of the CWA, could be the focus for a few isolated
showers or storms to form. Have mentioned a 20 pop for such for a
few hours into the evening. Best focus/potential lies in the DDC
forecast area along/south of the boundary. Any storms that do form
could bring a brief heavy downpour and even some strong gusty winds
based on model soundings showing an inverted-v profile in the
aforementioned area.

Going into Thursday and on into Friday evening, chances for showers
and thunderstorms increase as a second front moves slowly south into
the area. Timing is such that the area will see another hot day
before relief arrives in the form of clouds/rain. A 500 mb shortwave
moves off the Rockies towards 00z Friday, which will help to enhance
any convection ongoing, giving the evening hrs best chances for
qpf/storms. SPC does have much of the eastern cwa under a Marginal
risk for severe with hail/wind threats. Locally heavy rainfall can't
be ruled out as well with these slow moving storms. Convection will
lift slowly north and east of the CWA Friday and Friday night before
tapering off.

For temps, highs Thursday in the 90s, but will be highly dependent
on the speed of the front into the CWA. 80s expected for Friday.
Overnight lows will range mainly from the lower to mid 60s. Some
upper 50s are possible in far western portions of Yuma/Kit Carson
counties in northeast Colorado.

.LONG TERM...(Saturday through Wednesday)
Issued at 149 PM MDT Wed Aug 11 2021

At the start of the period, an upper ridge of high pressure prevails
over the western half of the country with a trough to the east.
Thunderstorm chances linger into the day on Saturday, with a weak
frontal boundary stalled over the region.

Dry weather is forecast for the remainder of the weekend into early
next week as the west coast ridge progresses east across the High
Plains. Meanwhile, an upper trough digs into the Pacific Northwest.
This disturbance and its approaching cold front generates the
potential for another round of showers and thunderstorms on Tuesday
and Wednesday.

A warming trend is expected for the majority of the long term
period, with highs climbing from the upper 80s/low 90s on Saturday
to the low/mid 90s for Monday and Tuesday. Wednesday sees a slight
cool down to the upper 80s/low 90s. Low temperatures range in the
upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM MDT Wed Aug 11 2021

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Clear skies overnight will become partly cloudy as
scattered thunderstorms develop between 18-22Z and continue
through the remainder of the TAF period. Light southeast winds
turn southwest after midnight and to the northeast between 18-21Z
as a cold front pushes through the area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Aug 11, 1:25 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
125 PM MDT Wed Aug 11 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
125 PM MDT Wed Aug 11 2021 /225 PM CDT Wed Aug 11 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Elevated to near critical fire weather conditions are possible in
eastern Colorado and adjacent Kansas and Nebraska border counties
this afternoon. Low relative humidity values and dry fuels are the
primary concern.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Elevated to near critical fire weather conditions are possible
Thursday afternoon in eastern Colorado and adjacent Kansas and
Nebraska border counties as winds may gust up to 25 mph during the
afternoon.

Thunderstorms are possible Thursday afternoon through the early
night hours, mainly along and south of I-70. An isolated severe
storm may be possible in Northwest Kansas.

Thunderstorms are possible across the Tri-State area Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 11, 7:09 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM CDT Wed Aug 11 2021

KSZ042-120145-
Wichita KS-
809 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Wichita
County through 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Leoti, moving southeast at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3834 10140 3842 10132 3834 10116 3826 10124
      3826 10129
TIME...MOT...LOC 0108Z 305DEG 4KT 3834 10134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MRC

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
August 11, 7:18 PM CST
Where
Wichita County, 4.26 mi NW of Lydia
Measured
87 kt (100 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.330, -101.347

Wichita County Dispatch relayed an officer report of near zero visibility due to blowing dust caused by winds with an estimated peak gust of 100 mph. The strong winds were able to snap a power pole at mile marker 106 along Kansas Highway 25.

Hail, Wichita

When
August 11, 7:18 PM CST
Where
Wichita County, 4.26 mi NW of Lydia
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
38.330, -101.347

Wichita County Dispatch relayed an officer report of nickel sized hail at mile marker 106 along Kansas Highway 25.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977646, 977647.